Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 147, NWS Fort Worth, TX

May 10, 2002Collin County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 10, 2002, 6:24 AM CDT for Collin County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2002, 6:24 AM CDT (11:24 UTC)
Expired
May 10, 2002, 7:15 AM CDT
In force
51 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Collin County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 11.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2002-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2002-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 101124
SVRFTW
TXC085-101215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
624 AM CDT FRI MAY 10 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLLIN COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 715 AM CDT

* AT 624 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  A SEVERE THUNDERSTORM NEAR PLANO...MOVING EAST AT 25 MPH.

* HAIL UP TO QUARTER SIZE IS LIKELY WITH THIS STORM.

LAT...LON 3324 9667 3306 9672 3304 9632 3336 9635

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 5:50 AM CDT, 34 minutes earlier.

Area forecast discussion, May 10, 5:50 AM CDT, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED ZONES
NATIONAL WEATHER SERVICE FORT WORTH TX
550 AM CDT FRI MAY 10 2002

UPDATED ZONES AND CCF FOR LOW TEMPS TONIGHT AND SATURDAY NIGHT.
ADJUST POPS AROUND EMORY.  75

=====================================================>

AVIATION DISCUSSION...
MAIN AVIATION CONCERN THIS MORNING WILL BE MVFR TO OCCASIONALLY IFR
CEILINGS.  IT APPEARS MOST OF THE IFR CEILINGS WILL BE EAST OF THE
METROPLEX TAF SITES AROUND TAF ISSUANCE TIME...HOWEVER...EXTENSIVE
MVFR CEILINGS WILL LINGER THROUGH THE MORNING.  EXPECT CEILINGS TO
LIFT ABOVE 3000 FT THIS AFTERNOON AS THE WARM FRONT MOVES NORTH OF
THE AREA.  WILL MOST LIKELY SEE A RETURN OF LOW CLOUDS TONIGHT ONCE
THE LOW LEVEL JET SETS UP.  AS FAR AS THUNDERSTORMS GO...EXPECT MOST
OF THE ACTIVITY TO STAY NORTH OF THE METROPLEX TAF SITES THIS
MORNING.  COULD SEE STORMS IN THE AREA THIS AFTERNOON...BUT TIMING
WILL BE DIFFICULT AND COVERAGE SHOULD BE SCATTERED AT BEST.

441 AM CDT FRI MAY 10 2002
ELEVATED CONVECTION ACROSS THE NORTHERN QUARTER WILL CONTINUE TO
SLIDE EAST NORTHEAST DURING THE EARLY MORNING HOURS.  WARM FRONT WILL
MOVE NORTH THIS AFTERNOON WITH A CHANCE OF ADDITIONAL ACTIVITY...
SOME WHICH MAY BE SEVERE DUE TO CONTINUATION OF HIGH CAPES...AND
INTERSECTION OF RESIDUAL OUTFLOW BOUNDARIES AND WARM FRONT. TSTMS
AND SEVERE POTENTIAL SHIFTS NORTHWEST OF NORTH TEXAS TONIGHT.

DO NOT EXPECT MUCH CONVECTION FRIDAY NIGHT THROUGH SUNDAY MORNING AS
DYNAMICS AND FOCUS AREAS REMAIN NORTHWEST THROUGH NORTH OF THE CWA.

UPPER TROUGH ALONG THE WEST COAST WILL SLIDE EAST OVER THE NEXT
SEVERAL DAYS.  IT WILL BEGIN TO INFLUENCE LOCAL CWA THIS WEEKEND
WITH INCREASED SOUTHERLY WINDS.  BY LATE SUNDAY...AND INTO MONDAY
MORNING... COLD FRONT/SQUALL LINE WILL MARCH ACROSS NORTH TEXAS WITH
SEVERE TSTMS POTENTIAL LATE SUNDAY AFTERNOON OR EVENING IN THE
NORTHWEST...AND ENDING EARLY MONDAY MORNING OVER THE SOUTHEAST.

FIRST OF NEXT WEEK THROUGH MIDDAY LOOKING DRY AND SEASONAL.
MAYBE A FEW TSTMS ON THURSDAY.

FCSTID = 75
DFW   81  70  86  72 /  30  10  10   0
ACT   86  72  88  74 /  20  10  10   0

.FWD...
TX...NONE.

In the hours before

Local storm report, May 10, 2:05 AM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
205 AM CDT FRI MAY 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0843 PM    6 S STEPHENVILLE          TX   1 INCH HAIL
05/09/02   ERATH                          REPORTED BY PUBLIC.

1120 PM    FORT WORTH                TX   FLOOD
05/09/02   TARRANT                        HIGH WATER RESCUE
                                          REPORTED BY HAM RADIO
                                          OPERATOR.
Special weather statement, May 10, 5:15 AM CDT, 1 hour 9 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101700-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
515 AM CDT FRI MAY 10 2002

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF NORTH TEXAS
TODAY.  A FEW STORMS COULD BECOME SEVERE...MAINLY NORTH OF A
CANTON...CLEBURNE...TO EASTLAND LINE.

THUNDERSTORMS NORTH OF INTERSTATE 20 WILL WEAKEN BY MID MORNING WITH
THE LOSS OF LIFT OVER A LAYER OF COOL AIR AT THE SURFACE.  A WARM
FRONT LOCATED NEAR A SHREVEPORT TO AUSTIN LINE THIS MORNING WILL
LIFT QUICKLY NORTHWARD TODAY AS A TROUGH OF LOW PRESSURE DEEPENS LEE
OF THE ROCKIES.  THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THIS
FRONT THIS AFTERNOON AS TEMPERATURES WARM TO AROUND 80.  MID LEVEL
INSTABILITY AND VERTICAL WIND SHEAR WILL BE STRONG ENOUGH TO SUPPORT
SEVERE THUNDERSTORM FORMATION.  THE MAIN THREAT WILL BE FROM HAIL
AND GUSTY WINDS...HOWEVER...SOME LOCALLY HEAVY RAIN WILL ALSO BE
POSSIBLE.

LIMITED SPOTTER ACTIVATION MAY BE NECESSARY...GENERALLY NORTH OF INTERSTATE
20 THIS AFTERNOON.

THE FOCUS FOR SEVERE THUNDERSTORMS WILL MOVE INTO OKLAHOMA THIS
EVENING ONCE THE WARM FRONT LIFTS NORTH OF THE RED RIVER.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:37 PM CDTSevere Thunderstorm WarningFWDEastland38 min
May 9, 8:01 PM CDTSevere Thunderstorm WarningFWDComanche44 min
May 9, 8:26 PM CDTSevere Thunderstorm WarningFWDErath79 min
May 9, 9:17 PM CDTSevere Thunderstorm WarningFWDHamilton43 min
May 9, 9:50 PM CDTSevere Thunderstorm WarningFWDBosque40 min
May 9, 10:01 PM CDTSevere Thunderstorm WarningFWDHamilton59 min
May 9, 10:15 PM CDTSevere Thunderstorm WarningFWDJohnson, Tarrant45 min
May 9, 10:29 PM CDTSevere Thunderstorm WarningFWDBosque61 min
May 9, 11:22 PM CDTSevere Thunderstorm WarningFWDHill53 min
May 9, 11:27 PM CDTSevere Thunderstorm WarningFWDJohnson, Tarrant48 min
May 9, 11:33 PM CDTFlash Flood WarningFWDTarrant3 hr
May 9, 11:45 PM CDTSevere Thunderstorm WarningFWDCollin60 min
May 10, 12:05 AM CDTFlash Flood WarningFWDJohnson3 hr
May 10, 12:39 AM CDTSevere Thunderstorm WarningFWDGrayson51 min
May 10, 12:53 AM CDTSevere Thunderstorm WarningFWDHood52 min
May 10, 1:25 AM CDTSevere Thunderstorm WarningFWDVan Zandt65 min
May 10, 1:40 AM CDTSevere Thunderstorm WarningFWDParker50 min
May 10, 4:08 AM CDTSevere Thunderstorm WarningFWDDenton67 min
May 10, 5:40 AM CDTSevere Thunderstorm WarningFWDDenton35 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.